Acute hyperkalaemia in a captive Persian leopard (Panthera pardus saxicolor) immobilised with a ketamine-medetomidine combination

31 Jan 2019

Diez Bernal, S., Hoby, S., Levionnois, O. L. R.

Vet Record Case Reports Image

A 12-year-old captive male Persian leopard (Panthera pardus saxicolor) required general anaesthesia for examination and treatment of a recurrent oral fistula. Medetomidine (0.065 mg/kg) and ketamine (3.6 mg/kg) administered intramuscularly by blowpipe darting effectively immobilised the animal that was maintained under general anaesthesia with inhaled isoflurane. In absence of clinical signs, acute hyperkalaemia (7.26 mmol/l) was incidentally recognised by the end of anaesthesia. Factors that might have played a role in hyperkalaemia development, such as the use of α2-adrenoceptor agonists, stress response, acidosis or dopamine administration, are discussed. Hyperkalaemia should be considered as a potential complication while anaesthetising large non-domestic felids.